Arkansas, 2014

Hail and Damaging Wind in Arkansas, April 27 to 28, 2014

April 27 to 28, 2014 · NWS SHV · 6 events in 4 counties and zones

A strong upper level trough moved into the Southern Plains during the afternoon of April 27th. Strong surface heating resulted in a large amount of instability across the region along and ahead of a dryline which pulled up stationary along or just east of the I-35 corridor of North Central Texas into Central Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level trough moved into the Southern Plains during the afternoon of April 27th. Strong surface heating resulted in a large amount of instability across the region along and ahead of a dryline which pulled up stationary along or just east of the I-35 corridor of North Central Texas into Central Oklahoma. Initially...the atmosphere was capped through much of the day but by late afternoon into the evening hours of April 27th...this cap was broken. Strong upper level shear resulted in the development of supercell thunderstorms along the dryline and these thunderstorms moved eastward into the region. Large hail was the primary result of these thunderstorms across Southwest Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 27, 11:00 PM CST, 15 minutes earlier.

Area forecast discussion, Apr 27, 11:00 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 AM CDT MON APR 28 2014

.AVIATION...

MVFR/VFR FLIGHT CATEGORIES STILL PERSIST ACROSS MOST ARKLATEX TERMINALS
THIS EVENING...BUT A LINE OF THUNDERSTORMS IS TRYING TO DEVELOP IN
TEXAS AS THE DRY LINE BEGIN TO ADVANCE EASTWARD AGAIN. IF THIS LINE
DOES FILL IN... ARKLATEX TERMINALS WILL LIKELY EXPERIENCE TEMPO
IFR CONDITIONS AS TSRA ACTIVITY MOVES THROUGH. I WENT AHEAD AND
ADDED SOME TEMPO TSRA INTO THE TEXAS TERMINALS...BUT AMD WILL BE
COMMON IF WE HAVE TO ADJUST TIMING. TSRA IN LA AND AR TERMINALS
WILL LIKELY BE ADDED LATER AS STORMS MOVE INTO THE AREA.

ELEVEN

&&

.PREV DISCUSSION... /ISSUED 1115 PM CDT SUN APR 27 2014/

DISCUSSION...
JUST SENT OUT A QUICK UPDATE TO ADD TORNADO WATCH 105 IN EFFECT
THROUGH 28/10Z. LINE OF CONVECTION BEGINNING TO RAPIDLY FIRE
ACROSS PORTIONS OF EAST TEXAS AND SOUTHEAST OKLAHOMA. SHOULD SEE
CONTINUED DEVELOPMENT ALONG WITH EASTWARD PROGRESSION OF THIS LINE
OVERNIGHT. /05/

&&

.PREVIOUS POINT TEMPS/POPS...
SHV  69  84  58  78  51 /  50  30  10  30  10
MLU  69  83  62  79  52 /  50  50  30  30  10
DEQ  58  79  48  72  46 /  50  10  10  10  10
TXK  65  83  55  75  48 /  60  20  10  20  10
ELD  68  82  57  78  49 /  70  40  20  30  10
TYR  62  84  54  76  49 /  30  10  10  10  10
GGG  66  83  56  77  50 /  40  10  10  10  10
LFK  69  87  60  81  52 /  30  20  10  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11
Hazardous weather outlook, Apr 27, 11:14 AM CST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1214 PM CDT SUN APR 27 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-281100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1214 PM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON OVER NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...AND PORTIONS OF NORTH LOUISIANA...AHEAD OF AN
APPROACHING DRY LINE THAT WILL MIX EAST INTO EASTERN OKLAHOMA AND
EASTCENTRAL TEXAS...AND A STRONG UPPER LEVEL STORM SYSTEM OVER THE
CENTRAL PLAINS. THE AIR MASS HAS BECOME VERY UNSTABLE THIS
AFTERNOON...WITH STRONG WIND SHEAR THAT WILL AID RAPID DEVELOPMENT
AND ROTATION WITHIN THESE STORMS. DAMAGING WINDS...LARGE
HAIL...AND TORNADOES WILL BE POSSIBLE...SOME OF WHICH MAY BE
STRONG. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE
POSSIBLE AS WELL LATE THIS AFTERNOON AND EVENING OVER SOUTHWEST
ARKANSAS AND EXTREME NORTHERN LOUISIANA. THE SEVERE WEATHER THREAT
WILL CONTINUE THROUGH LATE TONIGHT ACROSS SOUTHCENTRAL ARKANSAS
AND NORTHCENTRAL LOUISIANA BEFORE WEAKENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
MONDAY OVER DEEP EAST TEXAS...NORTHCENTRAL LOUISIANA...AND
POSSIBLY SOUTHCENTRAL ARKANSAS...AS THE DRY LINE MIXES EAST INTO
THESE AREAS BY AFTERNOON. SCATTERED SEVERE THUNDERSTORMS WILL BE
POSSIBLE MAINLY OVER NORTHCENTRAL LOUISIANA...AS AN UNSTABLE AIR
MASS AGAIN DEVELOPS WITH STRONG HEATING. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY THREATS...ALTHOUGH ISOLATED TORNADOES CAN
NOT BE RULED OUT. THE SEVERE WEATHER THREAT SHOULD DIMINISH MONDAY
EVENING AS THE STORMS PUSH EAST INTO THE LOWER MISSISSIPPI VALLEY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

15

In the hours before

Local storm report, Apr 27, 8:25 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
925 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             2 SE MOUNT PLEASANT     33.15N  94.95W
04/27/2014  M1.00 INCH       TITUS              TX   BROADCAST MEDIA

            PHOTOS FROM MARK SCIRTOS KLTV FACEBOOK PAGE CONFIRM
            1.00 IN HAIL.

&&

EVENT NUMBER SHV1400316

20
Local storm report, Apr 27, 8:43 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
943 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             2 SW OMAHA              33.16N  94.77W
04/27/2014  E1.00 INCH       MORRIS             TX   BROADCAST MEDIA

            PHOTO FROM MARK SCIRTO KLTV FACEBOOK PAGE CONFIRM 1.00
            HAIL NEAR OMAHA TX

&&

EVENT NUMBER SHV1400317

20
Special weather statement, Apr 27, 8:44 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
944 PM CDT SUN APR 27 2014

OKZ077-280330-
MCCURTAIN-
944 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1030 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BATTIEST...BEACHTON...BETHEL...GLOVER...HOCHATOWN...MOUNT
     HERMAN...PICKENS...RINGOLD...RUFE...SHERWOOD...SLIM...
     SMITHVILLE...WATSON AND WRIGHT CITY...

AT 944 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES
EAST OF CLOUDY TO SAWYER...OR ALONG A LINE EXTENDING FROM 24 MILES
SOUTHEAST OF CLAYTON TO 9 MILES EAST OF HUGO...MOVING NORTHEAST AT 40
MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

13
Local storm report, Apr 27, 9:19 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1019 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             BATTIEST                34.40N  94.93W
04/27/2014  E1.00 INCH       MCCURTAIN          OK   PUBLIC

            REPORT OF 1.00 IN HAIL FROM GROCERY STORE IN BATTIEST.

&&

EVENT NUMBER SHV1400318

20
Special weather statement, Apr 27, 10:41 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1141 PM CDT SUN APR 27 2014

ARZ059-OKZ077-TXZ096-097-280545-
BOWIE-LITTLE RIVER-MCCURTAIN-RED RIVER-
1141 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1245 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     ARKINDA...FOREMAN AND WINTHROP...

AT 1141 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES EAST OF CLARKSVILLE...MOVING
NORTHEAST AT 50 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

13
Local storm report, Apr 27, 11:12 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1212 AM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     HAIL             ALBA                    32.79N  95.64W
04/28/2014  E1.00 INCH       WOOD               TX   TRAINED SPOTTER

&&

EVENT NUMBER SHV1400319

20

The radar

The Western Arkansas radar (KSRX), 125 km away, was scanning. The volume nearest the first event began at 05:13 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sevier

When
April 27, 11:15 PM CST
Where
Sevier County, 0.57 mi E of Gillham
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.170, -94.310

Hail, Miller

When
April 28, 12:50 AM CST
Where
Miller County, 1.15 mi W of (Txk)texarkana Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
33.450, -94.000

Hail was reported on Hwy. 82 just east of Texarkana.

Hail, Hempstead

When
April 28, 1:07 AM CST
Where
Hempstead County, 0.58 mi E of Hope
Measured
1 in hail
Reported by
Public
Coordinates
33.670, -93.590

Thunderstorm Wind, Miller

When
April 28, 1:30 AM CST
Where
Miller County, 2.31 mi E of Boyd
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.330, -93.890

Powerlines were downed along Hwy. 71 south of CR. 10.

Hail, Lafayette

When
April 28, 2:15 AM CST
Where
Lafayette County, 0.58 mi E of Bradley
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.100, -93.660

Hail, Lafayette

When
April 28, 3:15 AM CST
Where
Lafayette County, 0.58 mi E of Bradley
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.100, -93.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506736, 506739, 506742, 506747, 506755, 506763.